Abstract
1/2016
vol. 33
Letter to the Editor
The flare-up phenomenon: recurrence of distant dermatitis during patch testing
Adv Dermatol Allergol 2016; XXXIII (1): 68–69
Online publish date: 2016/02/29
Irritant contact dermatitis (ICD) is a common skin condition and a risk factor for allergic contact dermatitis. The prevalence of this disease in the general population varies between 1.7% and 6.3% and is increasing. The role of the patch test in detection of contact sensitivity is of prime importance. Patch tests should be used to identify topical agents that may be responsible for exacerbation or aggravation of eczema, especially in patients who do not improve despite adequate treatment.
A 53-year-old woman suffering from recurrent, long-lasting dispersed eczematous skin lesions, mainly on her face and hands, was admitted to the Allergy Unit of the Dermatology Department of Jagiellonian University Medical College in Krakow for treatment, extended diagnostics and finding the reason for her illness. She was generally in a good physical condition and not taking any drugs. Skin symptoms were accompanied by an intensive itch and unrelated to work. After the discontinuation of treatment and after 2 months of full remission of skin lesions, patch tests were performed, using European standard (Chemotechnique Diagnostics) series.
A positive, erythemato-papular reaction to both colophony and parabens, corresponding to “++”, was observed after 48 h. After 96 h, a strong intensification of the reaction was found only in the test site for colophony. Additionally, the reaction was accompanied by a local oedema with blisters and estimated as “+++”. In the test site for parabens, the 48-hour reaction was maintained (Figure 1).
Between the first and second test readings, eczematous lesions with faint borders, growing gradually but quickly, appeared on the face and hands of the patient (Figure 2).
On the basis of the symptoms of acute allergic contact dermatitis, the flare-up phenomenon was suspected.
Systemic and topical corticosteroids were prescribed. The initial dose of steroids (prednisone) was 30 mg a day. After 24 h, in view of a clear, sustained improvement of the local state, the dose of prednisone was gradually reduced and finally the drug was stopped after 10 days. The appearance of multifocal eczematous lesions during the testing was considered a hardly predictable complication in the course of a standard diagnostic procedure.
The flare-up dermatitis was first time described in 1981, in a patient with nickel contact eczema [1]. In the daily practice, patch tests remain a basic diagnostic procedure for distinguishing allergic...
View full text
A 53-year-old woman suffering from recurrent, long-lasting dispersed eczematous skin lesions, mainly on her face and hands, was admitted to the Allergy Unit of the Dermatology Department of Jagiellonian University Medical College in Krakow for treatment, extended diagnostics and finding the reason for her illness. She was generally in a good physical condition and not taking any drugs. Skin symptoms were accompanied by an intensive itch and unrelated to work. After the discontinuation of treatment and after 2 months of full remission of skin lesions, patch tests were performed, using European standard (Chemotechnique Diagnostics) series.
A positive, erythemato-papular reaction to both colophony and parabens, corresponding to “++”, was observed after 48 h. After 96 h, a strong intensification of the reaction was found only in the test site for colophony. Additionally, the reaction was accompanied by a local oedema with blisters and estimated as “+++”. In the test site for parabens, the 48-hour reaction was maintained (Figure 1).
Between the first and second test readings, eczematous lesions with faint borders, growing gradually but quickly, appeared on the face and hands of the patient (Figure 2).
On the basis of the symptoms of acute allergic contact dermatitis, the flare-up phenomenon was suspected.
Systemic and topical corticosteroids were prescribed. The initial dose of steroids (prednisone) was 30 mg a day. After 24 h, in view of a clear, sustained improvement of the local state, the dose of prednisone was gradually reduced and finally the drug was stopped after 10 days. The appearance of multifocal eczematous lesions during the testing was considered a hardly predictable complication in the course of a standard diagnostic procedure.
The flare-up dermatitis was first time described in 1981, in a patient with nickel contact eczema [1]. In the daily practice, patch tests remain a basic diagnostic procedure for distinguishing allergic...
View full text
Integrated with